Home » Posts tagged 'Burning Pain'
Tag Archives: Burning Pain
A recent study by Radbruch et al. used a mouse model to assess intraepidermal nerve fiber density (IENFD) after injection of gadolinium-based contrast agents (GBCAs). The study, “Is Small Fiber Neuropathy Induced by Gadolinium-Based Contrast Agents?”, was published in Investigative Radiology. Radbruch and his colleagues investigated changes of small fibers in the epidermis of mice as a potential cause of patient complaints about burning pain in their arms and legs after administration of a GBCA. As a possible additional marker for damage of small fibers, the appearance of terminal axonal swellings (TASs) was assessed. Small fiber neuropathy (SFN) is a disorder of thinly myelinated Aδ-fibers and unmyelinated C-fibers, and it is typically associated with burning pain in the lower arms and legs. The authors noted that the cause of SFN remains unknown in up to 50% of cases.
The study involved 6 groups of 8 mice that were intravenously injected with one dose (1 mmol/kg body weight) of either a macrocyclic GBCA (gadoteridol, gadoterate meglumine, gadobutrol), a linear GBCA (gadodiamide or gadobenate dimeglumine), or saline. Four weeks after injection, the mice were euthanized, and footpads were assessed using immunofluorescence staining. Intraepidermal nerve fiber density (IEFND) was calculated, and the median number of terminal axonal swellings (TASs) per IEFND was determined. They found a significant reduction of IEFND in the footpad of mice for all GBCAs tested compared with the control group. There was a significantly larger decrease of IEFND for the linear GBCAs compared to macrocyclic GBCAs. They found a significant increase of TAS/IEFND for the linear GBCAs, whereas only a “trend without significance” was found for the macrocyclic agents.
The authors noted that, to the best of their knowledge, the study is the first to investigate a correlation between small fiber degeneration and GBCA exposure. (more…)